Aa
A
A
A
Close
HIV, Living With Community
1.56k Members
Avatar universal

Stopping treatment

I am a 34yr old male, 160lbs. I contracted hiv in December of 2009, and got diagnosed formally in January of 2010. Started treatment immediately, with 60,000 viral load. I forget my original cd4 count. Up until a few months ago, I was on treatment pretty much the entire time I was infected. There were a couple breaks due to insurance issues, and one break last fall when I was diagnosed with type 2 diabetes. I'm told the diabetes is from the hiv medication. Anyway, I started on complera - again, I'd taken it a few years ago and like it - but I decided to stop taking it after a month or so. I stopped in April of this year. My main concerns are the obvious - what's going to happen? Mainly, will my viral shoot back up to 60,000? I was tested 2 months after stopping, and my cd4 was 589, and I had a viral load, although I wasn't told the exact number. I thought maybe I'd experience seroconversion symptoms, but I did not. It's been almost 4 months since stopping treatment now, and other than being fatigued and swollen lymph nodes, I think I'm doing alright.  How quick does cd4 drop if my viral loadis around 60,000?  In the past when I was off meds for a month or two, I'd get bad cold sores on my nose, canker sores in my mouth, and bad athletes foot. But none of that is happening this time. At what cd4 level do herpes outbreaks and athletes foot happen more frequently?

Why did I stop treatment? I'm depressed, to be honest. I felt like taking a break from it all. With insulin shots and pills and tests and appointments, etc, it just became so much and I felt like I was going to break. I just wanted to collapse.

Basic questions I have are 1. Is my fatigue caused by viral load? I feel like my body is spending energy fighting the virus. 2. What cd4 level do fungal infections and herpes outbreaks happen more frequently?  3. Will my viral load increase, and then decrease to its set point like a newly diagnosed HIV patient, or will it just go up and up (that is my main concern)?

Thanks!
2 Responses
Avatar universal
Hey. Straight to the point. Your viral load will continue to climb up, everyday. When you stop taking your meds, it gives the HIV in your body a chance to multiply and it wont ever stop multiplying when you are off of your meds. It multiplies in your blood, in your organs and in your brain. They cant measure the amount of HIV in your organs because it hides there. But your viral load is continuing to go up all the time. Being off of your meds I recommend that you go for a blood draw once a month to keep a close eye on your CD4 and your VL. Anytime a CD4 count starts dropping below 200 you open yourself up to opportunistic infections. Im sure you have read about that. As far as the athletes food and the other medical illnesses you asked about, every body is different. What happens to you when your CD4 count drops is NOT going to be the same for the next person. There is no medical way to tell what your body will do once your CD4 count gets to and below 200. Your best bet is to go back on your HIV meds once your CD4 count is below 400, if you are trying to take a break. But your viral load will NEVER decrease, NEVER, while being off of the HIV meds. It might level detected from a blood draw might fluctuate but that is only because HIV can be a little difficult to measure at times but it will not EVER decrease on its own. So just be aware that when you are off your HIV meds, your viral load is constantly increasing. Make sure to use protection with sex to protect not only your partner but to protect yourself from contracting anything else such as Hepatitis C, HPV, or a different strain of HIV. Good lucl and make sure you get your blood drawn once a month while you are off of your meds. If your doctor tells you that its not needed and you can go a little longer, stand your ground and insist that you have it drawn once a month to closely monitor your situation. Good luck and I hope this helped. Oh, a website that I found that is very informative is "The body". It is a HIV website. It has all the latest world news about HIV. Drugs, studies ,side effects. You name it, you think of it, you will find your answer there. There is a search box that you can type in your question and I guarantee you will find numerous answers to your question.
Avatar universal
By the way. They have linked fatigue to HIV. So yes, your probably feeling more fatigued due to the HIV and your body trying to fight it off as well as the damage it could be causing. Hang in there
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
These tips can help HIV-positive women live a long, healthy life.
Despite the drop in new infections, black women are still at a high risk for HIV, the virus that causes Aids.
What are your HIV treatment options, and how do you choose the right one? Our panel of experts weighs in.
Learn the truth behind 14 common misconceptions about HIV.
Can HIV be transmitted through this sexual activity? Dr. Jose Gonzalez-Garcia answers this commonly-asked question.
A breakthrough study discovers how to reduce risk of HIV transmission by 95 percent.